A puzzle that makes medical mystery Devers' ailment still baffles doctors

August 07, 1992|By Jonathan Bor | Jonathan Bor,Staff Writer

Although heartened by Gail Devers' gold-medal comeback in the women's 100-meter race and near-miss in yesterday's 100-meter hurdles, physicians specializing in thyroid conditions say they are perplexed and disturbed by her account of her battle against Graves' disease. Some of the pieces, they say, just don't compute.

In particular, they say it is virtually impossible that the radioactive iodine she took to quell her overactive thyroid caused her feet to become so swollen and inflamed that doctors considered cutting them off.

They don't doubt that Devers had severe foot problems. What they doubt is that her treatments for Graves' disease -- or even the disease itself -- had much if anything to do with the problem.

"Never in the history of medicine has this been described," said Dr. David S. Cooper, director of endocrinology at Sinai Hospital. Endocrinology is the branch of medicine concerned with glands and the hormones they secrete.

"One thing that I'm confident of is that radioactive iodine does notcause complications like those described," said Dr. Paul W. Ladenson, endocrinology director at Johns Hopkins Hospital. "Never in the annals of medicine has there been a case report of foot swelling and injury requiring amputation as a result of radioactive iodine treatment."

Devers' doctor could not be reached for comment. But leadinendocrinologists said her accounts could needlessly scare other thyroid patients from getting treated.

"This could sort of lead people with a benign and treatable disease to think they've got some horrible problem where the treatment is worse than the disease," Cooper said.

In Graves' disease, the thyroid gland swells and begins secreting excessive amounts of a hormone called thyroxine. The hormone overstimulates organs throughout the body -- causing an irregular heartbeat, weight loss, muscle weakness, nervousness, heat intolerance, diarrhea, irritability and bulging eyes.

Devers became ill after setting a record in the 100-meter hurdlein June 1988. For two years, she reiterated on TV last night, doctors failed to recognize her fatigue and breathing difficulties as symptoms of Graves' disease. Consequently, the illness got worse.

"Here is a person who is extremely sick and whose career was put in jeopardy because of unrecognized hyperthyroidism," Ladenson said, adding that her story can serve the useful purpose of pointing out that the disease is often missed.

But the next wrinkle in her story has thyroid specialists confused -- that radioactive iodine caused her legs to peel and her feet to swell from a woman's size 7 to a man's size 12. Devers quoted one doctor as saying she had come within two days of having her feet amputated.

Radioactive iodine is a drug that treats the symptoms of Graves' disease by shrinking the thyroid gland from within.

Iodine's major side-effect is that the thyroid can become under-active, causing sluggishness, weight gain and other symptoms.

Dr. Lawrence Wood, an endocrinologist at Massachusetts General Hospital in Boston, said it is possible that the overactive thyroid itself caused her skin to become delicate and itchy, a problem that could have been complicated by her physical workouts. "But the radioactive iodine would have cured her feet, brought her hormone levels back to normal," he said.

Devers said she couldn't take medication to combat thside-effects of treatment because it was a banned substance. But Wood said the drug was a beta-blocker that is often taken to slow a racing heart until the radioactive iodine takes effect.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.